Alert archive / Nevada / Wind Advisories in 2025

Wind Advisory 7, NWS Reno, NV

March 11, 2025Modoc County, California; 6 counties in Nevada

NWS Reno, NV issued this wind advisory at Mar 11, 2025, 1:28 PM PDT for Modoc County, California; 6 counties in Nevada. It took effect at Mar 12, 2025, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2025, 1:28 PM PDT (20:28 UTC)
In effect from
Mar 12, 2025, 11:00 AM PDT
Expired
Mar 12, 2025, 11:00 PM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 24 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WWUS75 KREV 112028
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
128 PM PDT Tue Mar 11 2025

NVZ001-130000-
/O.UPG.KREV.HW.A.0002.250312T1800Z-250313T0600Z/
/O.NEW.KREV.HW.W.0002.250312T1800Z-250313T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Yerington, Hawthorne, Smith Valley, Mina,
and Schurz
128 PM PDT Tue Mar 11 2025

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 11 AM to 11 PM PDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by 
making sure you have extra food and water on hand, flashlights with 
spare batteries and/or candles in the event of a power outage.

&&

$$

CAZ070-NVZ003>005-130000-
/O.NEW.KREV.WI.Y.0007.250312T1800Z-250313T0600Z/
Greater Reno-Carson City-Minden Area-Western Nevada Basin and
Range including Pyramid Lake-Surprise Valley California-Northern
Washoe County-
Including the cities of Nixon, Eagleville, Gardnerville, Verdi,
Gerlach, Virginia City, Fernley, Empire, Silver Springs, Sparks,
Imlay, Fort Bidwell, Fallon, Lovelock, and Cedarville
128 PM PDT Tue Mar 11 2025

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph. Wind 
  prone areas along Hwy 395, Hwy 95, and Hwy 50 may see gusts reach 
  up to 65 mph. Winds over Pyramid Lake 30 to 35 mph with gusts up 
  to 50 mph and waves 2 to 5 feet.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County, Western Nevada Basin and Range including 
  Pyramid Lake, and Greater Reno-Carson City-Minden Area.

* WHEN...From 11 AM to 11 PM PDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

JC
1 follow-up statement
005 
WWUS75 KREV 122153
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
253 PM PDT Wed Mar 12 2025

NVZ001-130600-
/O.CON.KREV.HW.W.0002.000000T0000Z-250313T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Yerington, Smith Valley, Mina, Hawthorne,
and Schurz
253 PM PDT Wed Mar 12 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS 
EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 65 mph. 

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ070-NVZ003>005-130600-
/O.CON.KREV.WI.Y.0007.000000T0000Z-250313T0600Z/
Surprise Valley California-Western Nevada Basin and Range
including Pyramid Lake-Greater Reno-Carson City-Minden Area-
Northern Washoe County-
Including the cities of Sparks, Fort Bidwell, Fallon, Lovelock,
Verdi, Empire, Gerlach, Silver Springs, Fernley, Eagleville,
Imlay, Virginia City, Gardnerville, Nixon, and Cedarville
253 PM PDT Wed Mar 12 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph. Wind 
  prone areas along Hwy 395, Hwy 95, and Hwy 50 may see gusts reach 
  up to 65 mph. Winds over Pyramid Lake 30 to 35 mph with gusts up 
  to 50 mph and waves 2 to 5 feet.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County, Western Nevada Basin and Range including 
  Pyramid Lake, and Greater Reno-Carson City-Minden Area.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

JC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 11, 2:05 AM PDT, 11 hours 23 minutes earlier. Its key messages:

  • * One more day of mild spring-like conditions. A weak system passing to our south will bring cloudy skies, slight chances of snow showers along the crests in Mono County, and increasing winds by the afternoon. * A cold winter storm will bring widespread heavy snowfall to the Sierra, and strong gusty winds and rain/snow showers to lower elevations Wednesday through Thursday. * Additional storms are likely for Friday, as well as the end of the weekend into the start of next week.
Area forecast discussion, Mar 11, 2:05 AM PDT, 11 hours 23 minutes before
Area Forecast Discussion
National Weather Service Reno NV
205 AM PDT Tue Mar 11 2025

.KEY MESSAGES...

* One more day of mild spring-like conditions. A weak system
  passing to our south will bring cloudy skies, slight chances of
  snow showers along the crests in Mono County, and increasing
  winds by the afternoon.

* A cold winter storm will bring widespread heavy snowfall to the
  Sierra, and strong gusty winds and rain/snow showers to lower
  elevations Wednesday through Thursday.

* Additional storms are likely for Friday, as well as the end of
  the weekend into the start of next week.

&&

.DISCUSSION...

* Today will be the last day of mild spring-like weather before
  arrival of a cold winter storm on Wednesday. West to southwest
  winds will pick up through the day, which will help scour out
  the haze in the valleys. There still remains a slight 20-25%
  chance for light snow showers along the higher crests in Mono
  County. Accumulations will be light, generally a trace to at
  most a few inches.

* A much anticipated cold winter storm will begin to impact the
  region on Wednesday, continuing into Thursday. There are no
  significant changes to the current forecast as far as timing of
  the precipitation and snow amounts. Precipitation will begin in
  northeast CA around midnight Tuesday, then into the Tahoe Basin
  around 3-5am, then into Mono County by around 7-8am. The heavier
  round of snowfall that is associated with the dynamic cold front
  then starts in the early afternoon in northeast CA, late
  afternoon to early evening in the Tahoe area, then evening for
  Mono County. Please see the avalanche section below for more
  details in snow levels, snow liquid ratios, and rates.

* Snow: For northeast CA, elevations below 5,000' can see 0-3",
  from 5,000-6,000' will have around 4-10", and above 6,000' will
  have between 1-2 feet. For the Tahoe Basin, elevations below
  7,000' will have between 8-24" (8" in lowest elevations such as
  Truckee and Markleeville). Above 7,000' can expect 2-3', with
  locally higher amounts over the passes. For Mono County,
  elevations below 8,000' can see between 6-12" including along
  US-395. Elevations above 8,000' will have between 1-3' (28-36"
  at Mammoth Mountain, 9-12" along the White Mountains). As for
  western NV, given the orientation of the upper level flow we're
  not expecting to see a whole lot of accumulation, with only a
  dusting up to 4" above 5,500'. Below 5,500' including the Reno,
  Carson, Minden, and Fallon, there's an 80-95% chance of less
  than 1" throughout this whole storm. Mountainous communities
  like Virginia City and its Highlands will see 2-4".

* Wind: The stronger winds with this system will arrive early
  Wednesday morning, and will strengthen as the day progresses.
  For western NV, peak winds still look to be around 2-5pm, with a
  60-70% chance of exceeding 60 mph, while wind prone areas along
  US-395 and US-95 could see gusts up to 70+ mph. As such, a High
  Wind Watch is still in effect for Mineral and southern Lyon
  counties. Up in higher elevation communities such as Truckee
  and South Lake Tahoe there's a 60% chance of exceeding 45 mph.
  700 mb winds out of the south to southwest will max out around
  60-65 kt, which means Sierra ridges could see peak gusts
  Wednesday of 100+ mph.

* We'll see a continued active pattern into early next week.
  Additional precipitation will make its way into the Sierra on
  Friday. We get a short break on Saturday before another system
  impacts the area on Sunday into Monday. -McKellar

&&

.AVIATION...

VFR conditions continue through 12Z Wednesday. Slantwise VIS
concerns are still likely this morning due to lighter winds in
western NV valleys. Periods of MVFR are possible after 09Z Wed
over the Sierra, especially for KTRK to KTVL with a 30% chance of
showers. Conditions deteriorate tomorrow after 12Z as the
potential for valley rain and mountain snow increases with periods
of MVFR to IFR likely, especially at mountain sites. Plus cloud
obscurations will be a concern starting this evening.

Winds start light and VRB this morning, increasing after 21Z with
gusts up to 20 kts from the south and southwest. Winds subside in
the early evening around 02Z. However, winds aloft will increase
after 06Z. Therefore, expect turbulence and LLWS to increase
overnight. Strong and gusty winds are expected by Wednesday
afternoon areawide.

-HC

&&

.AVALANCHE...

No significant changes to the current forecast. Impacts from
heavy snow and gusty winds expected across all avalanche center
terrain starting Wednesday and continuing through Thursday.

* SWE, SLR, and Snow Levels: 1-3" SWE expected for all avalanche
  centers Wednesday through Thursday. SLRs at the storm's onset
  will be between 10-12:1 and then rise to 15-16:1 by late
  Wednesday night. Snow levels will initially start around 5500 ft
  and then rise to 6000 ft by Wednesday afternoon (around 500'
  higher in Mono County). They drop below 4500 ft by sunset
  Wednesday and stay there through the remainder of the system.

* Snowfall totals and rates: 1-3 feet possible along the highest
  peaks with the most intense period between 5pm and 11pm Wednesday.
  The strongest snowfall rates will coincide with that peak
  intensity period with rates between 2-3"/hr with up to 4"/hr at
  times.

* Ridge top gusts: South to southwest with the strongest gusts
  from Wednesday afternoon until around sunset where gusts will
  top out around 100+ mph. These winds will likely impact all
  three avalanche centers. -Giralte/McKellar

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 11 PM this evening to 11 PM PDT
     Thursday NVZ002.

     High Wind Watch from Wednesday morning through Wednesday evening
     NVZ001.

CA...Winter Storm Warning from 11 PM this evening to 11 PM PDT
     Thursday CAZ071-072.

     Winter Storm Warning from 5 AM Wednesday to 11 PM PDT Thursday
     CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 1:28 PM PDTHigh Wind WarningREVLyon, Mineral34 hr

Nearby

Wind Advisories in Nevada, 2025Wind Advisories in California, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.